Top of the page
Medicines that damage the ear and cause hearing loss are known as ototoxic medicines. They are a common cause of hearing loss, especially in older adults who have to take medicine on a regular basis. In most cases, hearing loss occurs because the medicine damages the cochlea in the inner ear.
Hearing loss caused by an ototoxic medicine tends to develop quickly. The first symptoms usually are ringing in the ears (tinnitus) and vertigo. Hearing usually returns to normal after you stop taking the medicine. But some medicines can cause permanent damage to the inner ear. This results in permanent hearing loss even if you stop taking the medicine.
Commonly used medicines that may cause hearing loss include:
Hearing-related side effects are more likely when you take two or more of these medicines at the same time. If you are using more than one of these medicines, be alert to any new hearing problems. And report hearing changes to your doctor.
Current as of:
April 15, 2020
Author: Healthwise StaffMedical Review: William H. Blahd Jr. MD, FACEP - Emergency MedicineKathleen Romito MD - Family MedicineCharles M. Myer III MD - Otolaryngology
Current as of: April 15, 2020
William H. Blahd Jr. MD, FACEP - Emergency Medicine & Kathleen Romito MD - Family Medicine & Charles M. Myer III MD - Otolaryngology
To learn more about Healthwise, visit Healthwise.org.
© 1995-2020 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Make an Appointment
Pay a Bill
For Medical Professionals
Graduate Medical Education
Nursing at WellSpan
Clinical Research Programs
Who We Are
Make a Donation
Connect With Us
Non-Discrimination Statement |
Aviso Contra la Discriminación
© WellSpan Health | Disclaimer & Policies